Fast Five Quiz: How Much Do You Know About Tardive Dyskinesia?

Matthew Swan, MD

Disclosures

April 30, 2019

Classically, TD manifests as orofacial hyperkinesia involving irregular movements of low frequency and variable amplitude. Prototypical features of TD include repetitive movements of the jaw, lips and tongue, trunk, and extremities that persist for ≥ 4 weeks within a 4-week period from discontinuation or dose reduction of an antipsychotic medication.

Presentations of TD may deviate from these prototypical symptoms because many patients have several overlapping dyskinesia disorders. Because of this, a firm diagnosis may be elusive. Perhaps as important as symptoms, complete neurologic and pharmacologic patient histories should be considered, with awareness of higher-risk groups, such as female patients, older patients, and patients with diabetes mellitus.

TD may be ruled out if symptoms are due to another medical or neurologic disorder, poorly fitting dentures, or other medications that produce symptoms similar to TD.

A sensation of extreme inner restlessness more classically describes akathisia, another potential side effect of antipsychotic medications. Akathisia may co-occur in patients with TD. Patients with akathisia tend to experience discomfort when they are asked to sit still. Akathisia may occur not only with antipsychotic medications but also with antidopaminergic antiemetic medications, and it has been reported to occur with some SSRIs and with the serotonin-norepinephrine reuptake inhibitor venlafaxine. Patients can be assessed for akathisia using the Hillside Akathisia Scale.

Exertion-induced attacks of dystonia affecting the extremities are associated with paroxysmal exertion-induced dyskinesia (PED) PED is not typically associated with neuroleptic medications.

Generalized slowing of movement without weakness is associated with parkinsonism. Parkinsonism may be seen in primary neurologic diseases such as Parkinson disease, but it may also be drug-induced. The antipsychotic medications that cause TD may alternatively cause drug-induced parkinsonism through dopamine blockade.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....